PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
BMJ Case Rep. 2015; 2015: bcr2015209335.
Published online 2015 April 16. doi:  10.1136/bcr-2015-209335
PMCID: PMC4420804
Case Report

Mucosal pigmentation of the hard palate in a patient taking imatinib

Abstract

Imatinib mesylate is used in the treatment of chronic myeloid leukaemia, among other conditions. Oral mucosal pigmentation as a side effect is rare. We present a summary of the current literature and a case report of a 58-year-old Caucasian woman who presented with a diffuse blue-grey pigmentation of the palatal mucosa, thought to be related to long-term use of imatinib mesylate.

Background

Imatinib (imatinib mesylate, brand names Gleevec or Glivec) is a tyrosine kinase inhibitor used in the treatment of certain cancers, including chronic myeloid leukaemia (CML). National Institute for Health and Care Excellence (NICE) guidance published in October 2003 recommended imatinib as a first-line treatment for CML.1

Prescribing information for imatinib lists the possible side effects, with skin hyperpigmentation risk as 0.1–1%.2 There is no mention of oral or mucosal pigmentation. The authors found only eight published articles, detailing 12 cases of imatinib-associated oral mucosal pigmentation.3–10

Pigmentation of the oral mucosa is a common clinical finding. Oral mucosal pigmentation, such as skin pigmentation, may be physiological (racial or ethnic pigmentation). Non-physiological causes may be categorised as exogenous or endogenous, as summarised in table 1.

Table 1
Exogenous and endogenous causes of oral mucosal pigmentation.11

Kauzman et al11 identified several drugs that are commonly associated with oral pigmented lesions, as described in table 1. Imatinib was not mentioned. Thus we report a case of palatal mucosal pigmentation thought to be associated with long-term imatinib therapy, as an addition to the current literature.

Case presentation

A 58-year-old Caucasian woman presented to the Maxillofacial Department at Ashford and St Peter's Hospitals with pigmentation of the palatal mucosa (figure 1). The patient was referred by the general dental practitioner, who had first noticed the lesion 2 years previously. There had been no change in size over this period, and there was no history of trauma to the hard palate.

Figure 1
Palatal mucosa showing bluish macular discolouration.

Her medical history included CML, and she had been taking imatinib at various doses (400–600 mg daily) for 13 years. She also took aspirin, as well as over-the-counter vitamin supplements. There was no history of her taking any other medications, including those listed in table 1. She was a non-smoker and consumed alcohol occasionally.

On examination there was a bluish macular discolouration of the hard palatal mucosa, which was not tender, and did not blanch on pressure. There were no areas of cutaneous pigmentation on the head and neck, hands and fingernails.

Investigations

A full blood picture was taken, as well as a screen for Addison disease. No abnormalities were found.

A 4 mm incisional punch biopsy of the lesion was taken under local anaesthesia. The histological report showed unremarkable squamous mucosa, with no melanosis of the basal layer. There were focal depositions seen in the lamina propria, which tested positive with Perl's Prussian blue stain, suggesting the presence of haemosiderin. There was no evidence of malignancy. Fontana-Masson staining, for presence of melanin, was unfortunately not preformed, which would have further confirmed the diagnosis. The available histology and clinical presentation was found to be consistent with drug-induced mucosal pigmentation.

Outcome and follow-up

As the patient was asymptomatic, no treatment was necessary and the patient will be regularly reviewed. There was no indication to change the patient's medication.

Discussion

Imatinib is more commonly associated with skin hypopigmentation, and oral or mucosal hyperpigmentation appears to be rarely reported. One study of 118 patients taking imatinib for CML reported 40.9% developed skin hypopigmentation to some degree, and only 3.6% skin hyperpigmentation.12 It did not mention oral or mucosal pigmentation.

The findings from this case are consistent with previous case reports of oral mucosal pigmentation in patients taking imatinib (summarised in table 2).

Table 2
Summary of previous published case reports of imatinib-associated oral mucosal pigmentation

Of the 12 patient cases found, 4 included histological results, showing deposits of melanin, with or without haemosiderin, in the lamina propria. In the other eight patients, a biopsy had not been taken, and the diagnosis made solely on clinical grounds. In this case, haemosiderin deposits were found in the lamina propria, however, staining for melanin was not preformed. Nevertheless, the available histological findings and clinical presenation were consistent with previous cases, and a diagnosis was made of drug-induced pigmentation thought to be associated with imatinib.

From the cases summarised in table 2, this condition appears to have affected males and females, aged 13–70, and in a majority of cases affected only the mucosa of the hard palate, with buccal gingivae as the only other intraoral site mentioned.

The pathogenesis of oral mucosal pigmentation in patients taking imatinib remains unclear. It has been suggested that imatinib increases melanin production, through the stimulation of C-kit (a growth factor receptor found on skin basal cells, melanocytes and mast cells) leading to transactivation of the tyrosinase pigmentation gene promoter in melanocytes.12 Another case report suggests an imatinib metabolite chelates with iron and melanin.3 There is no current suggestion as to why mucosa of the hard palate is invariably affected.

It would seem from the literature that imatinib-associated pigmentation of the oral cavity is rare, although it is entirely possible that the oral mucosa is not routinely examined by non-dentists, and therefore, this condition is under-reported. Indeed, in at least four of the case reports mentioned in table 2, the condition was first noticed by the general dental practitioner. It is sensible, therefore, that dental and medical practitioners are aware of mucosal pigmentation as an uncommon finding in patients taking imatinib.

Learning points

  • General dental and medical practitioners, and specialist practitioners should be aware of oral mucosal pigmentation associated with imatinib mesylate.
  • Oral pigmentation has a variety of causes, and any underlying disease or malignancy should be excluded.
  • The mechanism of imaintib associated mucosal hyperpigmentation remains unclear.

Footnotes

Competing interests: None declared.

Patient consent: Obtained.

Provenance and peer review: Not commissioned; externally peer reviewed.

References

1. National Institute for Health and Care Excellence. Guidance on the use of imatinib for chronic myeloid leukaemia, TA70. London: NICE, 2012.
2. Novartis Pharmaceuticals Corporation. Gleevec (Imatinib Mesylate) Prescribing Information. East Hanover, New Jersey: Novartis, 2014.
3. Li CC, Malik SM, Blaeser BF et al. Mucosal pigmentation caused by imatinib: report of three cases. Head Neck Pathol 2012;6:290–5 doi:10.1007/s12105-011-0325-4 [PMC free article] [PubMed]
4. Resende RG, Teixeira RG, Vasconcelos Fde O et al. Imatinib-associated hyperpigmentation of the palate in post-HSCT patient. J Craniomaxillofac Surg 2012;40:140–3 doi:10.1016/j.jcms.2011.07.010 [PubMed]
5. Lewis DM. Diffuse pigmentation of the palate. J Okla Dent Assoc 2009;100:24–5. [PubMed]
6. Mattsson U, Halbritter S, Mörner Serikoff E et al. Oral pigmentation in the hard palate associated with imatinib mesylate therapy: a report of three cases. Oral Surg Oral Med Oral Path Oral Radiol Endod 2011;111:e12–16 doi:10.1016/j.tripleo.2010.11.006 [PubMed]
7. Song HS, Kang HY Imatinib mesylate-induced hyperpigmentation of the nose and palate. Ann Dermatol 2014;6:532–3 doi:10.5021/ad.2014.26.4.532 [PMC free article] [PubMed]
8. Mcpherson T, Sherman V, Turner R Imatinib-associated hyperpigmentation, a side effect that should be recognized. J Eur Acad Dermatol Venereol 2009;23:82–3 doi:10.1111/j.1468-3083.2008.02706.x [PubMed]
9. Wong M, Sade S, Gilbert M et al. Oral melanosis after tyrosine kinase inhibition with imatinib for chronic myelogenous leukemia: report of a case and review of the literature. Dermatol Online J 2011;17:4. [PubMed]
10. Singh N, Bakhshi S Imatinib-induced dental hyperpigmentation in childhood chronic myeloid leukemia. J Paediatr Hematol Oncol 2007;29:208–9 doi:10.1097/MPH.0b013e318033a76c [PubMed]
11. Kauzman A, Pavone M, Blanas N et al. Pigmented lesions of the oral cavity: review, differential diagnosis, and case presentations. J Can Dent Assoc 2004;70:682–3. [PubMed]
12. Arora B, Kumar L, Sharma A et al. Pigmentary changes in CML patients treated with imatinib mesylate. Ann Oncol 2004;15:358–9 doi:10.1093/annonc/mdh068 [PubMed]

Articles from BMJ Case Reports are provided here courtesy of BMJ Publishing Group